California, 2018Flash Flood and Flood in California, April 5 to 7, 2018
April 5 to 7, 2018 · NWS EKA · 6 events in 3 counties and zones
A strong upper-level storm system impacted the Pacific Northwest during the first week of April. This storm system, combined with moist westerly flow encountering the coastal mountains, resulted in heavy rainfall over Northwest California.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong upper-level storm system impacted the Pacific Northwest during the first week of April. This storm system, combined with moist westerly flow encountering the coastal mountains, resulted in heavy rainfall over Northwest California.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Eureka, CA wrote its last area forecast discussion before the first event at Apr 5, 3:52 AM PST, 9 hours 8 minutes earlier.
Area forecast discussion, Apr 5, 3:52 AM PST, 9 hours 8 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
452 AM PDT Thu Apr 5 2018
.SYNOPSIS...Rain starting this morning. Moderate to heavy rain
will continue through Saturday. Heaviest precipitation will occur
Friday into Friday night. This will lead to rapid rises in area
rivers into Saturday. Dry weather Sunday into Monday, before wet
weather returns on Tuesday.
&&
.DISCUSSION...Hope you enjoyed the stretch of dry weather this
past week. Wet weather is on our doorstep. Early morning radar
imagery shows that precipitation is about 50 miles offshore from
Humboldt Coast. Do expect the precipitation to start this morning.
Precipitation will become moderate to heavy at times this
afternoon, as an organized rain band make landfall along the
coast of Humboldt and Del Norte counties. The organized rain band
will then sink south this evening, giving Mendocino County
moderate to heavy precipitation overnight.
On Friday, this organized precipitation band will shift north, and
all of NW California will see moderate to heavy rain continuing.
Precipitation are not expected to taper off until Saturday morning
when the weather front pushes inland. After the frontal passage
early Saturday, most areas will see lingering showers through
Saturday night due to persistent westerly onshore flow. Do expect
around 2 to 5 inches of storm total rainfall from today through
Saturday night. Windward facing slopes will see higher rainfall
amounts.
Forecast confidence is increasing for this rain event. Ensemble
models are still showing around 800 to 1000 units of Integrated
Water Vapor Transport, which suggest this atmospheric river event
to be moderate to strong. ECMWF is more aggressive in bringing the
heavier precipitation to NW California.
Do expect rapid rises in rivers Friday into Saturday. River
Forecast Center indicates that Eel River Fernbridge may see water
levels going above monitor stage on Saturday. The latest river
stage forecasts have been trending higher. However, most rivers
are still expected to remain below monitor stage for the duration
of the event. River Forecast Center will be issuing their updated
forecasts during the day today, so stay tuned to the latest
forecast package this afternoon.
Dry weather will return Sunday into Monday. After that, looks like
we are back to the wet pattern. /RCL
&&
.AVIATION...VFR conditions to start the day will head downhill as a
cold front approaches from offshore. Rain will expand across
northwest California with lowering ceilings, eventually dropping
into the MVFR range later this afternoon and this evening. Southerly
winds will increase with some gusts over 20 knots possible
especially near the coast and across exposed higher terrain. /AAD
&&
.MARINE...
Fairly light southerly winds across the coastal waters early this
morning will increase today ahead of an approaching cold front. This
front will dissipate before a much stronger storm system tracks
northward well offshore of the Pacific Northwest Friday and Friday
night. Southerly winds will ease a bit tonight between these
systems, but remain around low-end small craft advisory levels for
the outer waters. Elected to extend the small craft advisory through
Friday night, and conditions will likely not improve substantially
until high pressure builds back in on Sunday. Gale force gusts will
be possible at times, especially Friday night into Saturday morning
over the waters off Point St. George. Short-period seas will respond
to these southerly winds, and combine with a building westerly swell
Friday night into Saturday to produce combined seas of 12 to 16
feet. /AAD
&&
.EKA WATCHES/WARNINGS/ADVISORIES...
CA...None.
NORTHWEST CALIFORNIA COASTAL WATERS...Small Craft Advisory until 3 AM PDT Saturday for PZZ470.
Small Craft Advisory from 9 AM this morning to 3 AM PDT Saturday
for PZZ475.
&&
Visit us at http://www.weather.gov/eureka
Follow us on Facebook and Twitter at:
http://www.facebook.com/NWSEureka
http://www.twitter.com/nwseureka
For forecast zone information
see the forecast zone map online:
http://www.weather.gov/eureka/zonemap.pngHazardous weather outlook, Apr 5, 2:13 AM PST, 10 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
313 AM PDT Thu Apr 5 2018
CAZ101-103-107>113-061015-
Coastal Del Norte-Northern Humboldt Coast-Northern Trinity-
Southern Trinity-Mendocino Coast-Northwestern Mendocino Interior-
Northeastern Mendocino Interior-Southwestern Mendocino Interior-
Southeastern Mendocino Interior-
313 AM PDT Thu Apr 5 2018
This hazardous weather outlook is for northwest California.
.DAY ONE...Today and tonight.
Precipitation will move into the area this morning, and become
moderate to heavy at times this afternoon into tonight. Gusty south
winds will impact the area.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Moderate to heavy rain will persist through Saturday. Heaviest
precipitation will occur Friday into Friday night. Small stream
flooding is possible. Mainstem rivers are expected to see rapid
rises. Gusty south winds will impact the area.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
CAZ102-104>106-061015-
Del Norte Interior-Southwestern Humboldt-Northern Humboldt Interior-
Southern Humboldt Interior-
313 AM PDT Thu Apr 5 2018
This hazardous weather outlook is for northwest California.
.DAY ONE...Today and tonight.
Precipitation will move into the area this morning, and become
moderate to heavy at times this afternoon into tonight. Gusty south
winds will impact the area.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Moderate to heavy rain will persist through Saturday. Heaviest
precipitation will occur Friday into Friday night. Small stream
flooding is possible. Mainstem rivers are expected to see rapid
rises.
Gusty south winds to up to 60 mph are possible Friday night over the
highest ridges of Humboldt and Del Norte counties.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Event by event
4 heavy rain, 1 flood, 1 flash flood. Local standard time, as filed.
Heavy Rain, Humboldt
- When
- April 5, 1:00 PM PST to April 6, 6:17 AM PST
- Where
- Humboldt County, Loleta
- Injuries
- 0 direct, 1 indirect
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 40.630, -124.220
Heavy rain caused a sink hole to form, which partially swallowed a car resulting in one injury.
Heavy Rain, Humboldt
- When
- April 5, 1:00 PM PST to April 7, 7:30 AM PST
- Where
- Humboldt County, (O87)shelter Cove Ar
- Reported by
- Utility Company
- Coordinates
- 40.030, -124.070
Measured storm total rainfall of 8 inches.
Heavy Rain, Mendocino
- When
- April 5, 3:00 PM PST to April 6, 12:56 PM PST
- Where
- Mendocino County, 2.25 mi WNW of Philo
- Reported by
- Law Enforcement
- Coordinates
- 39.080, -123.470
Estimated 2.5 inches of rain. Report of water over roadway with numerous vehicles hydroplaning.
Heavy Rain, Mendocino
- When
- April 5, 3:00 PM PST to April 6, 12:06 PM PST
- Where
- Mendocino County, 1.48 mi SSE of Arnold
- Reported by
- Law Enforcement
- Coordinates
- 39.500, -123.370
Estimated 2.5 inches of rain. Two to three inches of water over roadway leading to vehicular hydroplaning.
Flood, Mendocino
- When
- April 5, 3:00 PM PST to April 6, 1:50 PM PST
- Where
- Mendocino County, 1.75 mi SE of Albion to 2.19 mi SSE of Albion
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 39.200, -123.750
State Route 128 at State Route 1 was closed due to flooding.
Flash Flood, Del Norte
- When
- April 6, 4:25 PM PST
- Where
- Del Norte County, 119.21 mi S of Klamath Glen to 119.4 mi S of Klamath Glen
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 39.800, -123.820
Rock and mudslides reported by law enforcement. Estimated storm total rainfall was 4 inches.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in Indiana, April 5, 20181 death · 1 event
- Debris Flow and Flooding in California, April 5 to 8, 201866 kt wind · 10 events
- Winter Storm in Wyoming, April 5 to 6, 20186 events
- Heavy Snow in South Dakota, April 5 to 6, 20184 events
- Winter Storm in Montana, April 5 to 6, 20183 events
- Winter Storm in Colorado, April 5 to 7, 20183 events
- Winter Weather in Colorado, April 5 to 7, 20183 events
- Winter Storm in Montana, April 5, 20182 events
- Winter Storm in Montana, April 5 to 6, 20182 events
- Winter Storm in Nebraska, April 5 to 6, 20182 events
- Winter Storm in Wyoming, April 5 to 6, 20181 event
- High Wind in Alaska, April 5 to 6, 201869 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 748150, 748155, 748144, 748147, 748152, 748141.